Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 293, NWS Hastings, NE

September 12, 2016York County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 12, 2016, 9:28 PM CDT for York County, Nebraska. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2016, 9:28 PM CDT (02:28 UTC)
Expired
Sep 12, 2016, 10:15 PM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County York County, NE

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 9:31 PM CDTHAIL 0.88Bradshaw, NEPUBLIC REPORT VIA SOCIAL MEDIA.
Sep 12, 9:42 PM CDTHAIL 12 W York, NETRAINED SPOTTER REPORTS HAIL UP TO THE SIZE OF QUARTERS.
Sep 12, 9:44 PM CDTHAIL 11 W York, NETRAINED SPOTTER REPORTS HAIL UP TO THE SIZE OF QUARTERS ONE AND ONE HALF MILES WEST OF YORK.
Sep 12, 9:47 PM CDTHAIL 1.75York, NEREPORT VIA SOCIAL MEDIA. HAIL UP TO THE SIZE OF GOLF BALLS AND HEAVY RAIN IN YORK.
Sep 12, 9:58 PM CDTHAIL 0.753 Ne York, NEPUBLIC REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WUUS53 KGID 130228
SVRGID
NEC185-130315-
/O.NEW.KGID.SV.W.0293.160913T0228Z-160913T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT MON SEP 12 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 1015 PM CDT

* AT 928 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BRADSHAW...OR NEAR YORK...MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  YORK...BRADSHAW...AND WACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4080 9737 4077 9779 4090 9783 4094 9782
      4105 9756 4105 9737
TIME...MOT...LOC 0228Z 257DEG 18KT 4088 9772 

HAIL...1.00IN
WIND...<50MPH
 
$$

WESELY
2 follow-up statements
749 
WWUS53 KGID 130245
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT MON SEP 12 2016

NEC185-130315-
/O.CON.KGID.SV.W.0293.000000T0000Z-160913T0315Z/
YORK NE-
945 PM CDT MON SEP 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL YORK COUNTY...

AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER YORK...MOVING
EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 942 PM CDT...TRAINED WEATHER
         SPOTTERS REPORTED QUARTER SIZE HAIL 2 MILES WEST OF YORK.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
YORK...AND...WACO. 

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 348 AND 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4080 9737 4078 9769 4089 9775 4096 9771
      4102 9737
TIME...MOT...LOC 0243Z 266DEG 22KT 4088 9759 

HAIL...1.00IN
WIND...<50MPH
 
$$

WESELY
549 
WWUS53 KGID 130316
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT MON SEP 12 2016

NEC185-130326-
/O.EXP.KGID.SV.W.0293.000000T0000Z-160913T0315Z/
YORK NE-
1016 PM CDT MON SEP 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YORK COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4080 9737 4078 9769 4089 9775 4096 9771
      4102 9737
TIME...MOT...LOC 0314Z 257DEG 18KT 4088 9759 

$$

WESELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 7:00 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 12, 7:00 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
700 PM CDT MON SEP 12 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 241 PM CDT Mon Sep 12 2016

Cold front working across the forecast area now has pushed
through quicker than expected and likely pushed the stronger
T-storm risk a bit further southeast into the far southeast part
of the forecast area. Solidly cooler air behind the front with
temperatures in the 60s and scattered showers and isolated storms.
Am expecting a bit more coverage near the front as is pushes into
more unstable airmass from Hebron to Osborne very late this
afternoon. Isolated severe storms possible there. Later in the
evening the H7-85 front will spark some showers/storms further
north into Nebraska for a time and have kept some higher
precipitation chances there later in the evening. Do have
precipitation chances through the overnight...although that may be
a bit overdone coverage/chance-wise. The big news Tuesday is high
temperatures up to 20 degrees below normal...along with some
passing rain...especially in the southern areas. Definitely a fall
like feel.

.LONG TERM...(Tuesday night through Monday)
Issued at 241 PM CDT Mon Sep 12 2016

Continuation of our cool and, at times, damp week. Tuesday
night/Wednesday are a bit of an in between time in terms of upper
level support with almost short wave ridging aloft with building
surface high pressure. This could substantial push rain chances
south/west of the area and that is where only small chances have
been kept. It may be drier than currently depicted. That should
change Wednesday night through Friday morning with a more synoptic
scale push of energy through the northern Rockies and into the
Dakotas. A front drags across the area and taps increasing low
level moisture bringing in the rain risk. Some signs the western
portion of the forecast could get a slightly touch less in terms
of rain but confidence is not high enough to significantly lower
rain chances. Precipitation chances will shift east of the area
Friday leaving what appears to be a really nice weekend upcoming.
Temperatures all week will average below normal...probably about
7-10 degrees below normal honestly...although there will be some
rebound with sunshine over the weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening)
Issued at 656 PM CDT Mon Sep 12 2016

The ceiling heights will be the biggest challenge as we head
through the next 24 hrs. We will likely stay broken to overcast
with ceilings showing some difficult to forecast variation between
1000 ft and 4000 ft. The wind will die down this evening becoming
less gusty and should take on more of a north northeasterly
component with time.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...NOAA/NWSMoritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...Wesely
Hazardous weather outlook, Sep 12, 7:11 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
711 PM CDT MON SEP 12 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
140015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
711 PM CDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS PORTIONS
OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING THROUGH
TONIGHT. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH A STRONG STORM
OR TWO WILL BE POSSIBLE PRIMARILY SOUTHEAST OF A HEBRON NEBRASKA
TO OSBORNE KANSAS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL CHANCES FOR THUNDERSTORMS ARE FORECAST FROM WEDNESDAY
AFTERNOON THROUGH FRIDAY. AT THIS POINT...CONFIDENCE IS TOO LOW
TO DETERMINE ANY SEVERE WEATHER CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

In the hours before

Special weather statement, Sep 12, 9:01 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
901 PM CDT MON SEP 12 2016

NEZ063-064-130230-
YORK NE-HAMILTON NE-
901 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND WESTERN
YORK COUNTIES UNTIL 930 PM CDT...

AT 900 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAMPTON...OR 14 MILES WEST OF YORK...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YORK...HENDERSON...HAMPTON...BRADSHAW AND BENEDICT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 335 AND 352.

LAT...LON 4070 9783 4090 9802 4104 9784 4105 9783
      4105 9762 4089 9748
TIME...MOT...LOC 0200Z 231DEG 18KT 4089 9787

WESELY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:01 PM CDTSpecial Weather StatementGIDYork29 min
Sep 12, 9:38 PM CDTSpecial Weather StatementGIDPolk37 min
Sep 12, 10:15 PM CDTSpecial Weather StatementGIDYork30 min
Sep 13, 6:31 AM CDTSpecial Weather StatementGIDNuckolls, Thayer44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.